Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 53, NWS San Diego, CA

July 24, 2005Riverside County, California

NWS San Diego, CA issued this flash flood warning at Jul 24, 2005, 1:44 PM PDT for Riverside County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2005, 1:44 PM PDT (20:44 UTC)
Expired
Jul 24, 2005, 3:45 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 45 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 242044
FFWSGX
CAC065-242245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
144 PM PDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF MORENO VALLEY...AND LAKEVIEW. 

* UNTIL 345 PM PDT

* AT 136 PM PDT...DOPPLER RADAR INDICATES HEAVY RAIN CAPABLE OF 
PRODUCING FLASH FLOODING FROM A THUNDERSTORM NEAR MORENO VALLEY.  
THE THUNDERSTORM WAS MOVING SLOWLY SOUTH AT 5 MPH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3399 11743 3347 11713 3347 11671 3399 11705

$$

JAD
2 follow-up statements
000 
WGUS76 KSGX 242118
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
217 PM PDT SUN JUL 24 2005

CAC065-242245-
RIVERSIDE CA-
217 PM PDT SUN JUL 24 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM PDT FOR WESTERN
RIVERSIDE COUNTY...

AT 200 PM PDT...DOPPLER RADAR INDICATED AN INTENSIFYING THUNDERSTORM 
WITH HEAVY RAIN NEAR LAKEVIEW MOVING SOUTH AT 5 MPH. RAINFALL RATES 
IN EXCESS OF ONE INCH PER HOUR ARE POSSIBLE WITH THIS STORM. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO 
HOMELAND...PERRIS...VALLE VISTA...WINCHESTER...SAN JACINTO...HEMET 
AND EAST HEMET AND SAGE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3399 11743 3347 11713 3347 11671 3399 11705

$$

JAD
000 
WGUS76 KSGX 242225
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
325 PM PDT SUN JUL 24 2005

CAC065-242245-
RIVERSIDE CA-
325 PM PDT SUN JUL 24 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM PDT FOR WESTERN
RIVERSIDE COUNTY...

AT 320 PM PDT...DOPPLER RADAR INDICATED AN INTENSIFYING AREA OF 
THUNDERSTORMS WITH HEAVY RAIN FROM SAN JACINTO PEAK...TO SANTA ROSA 
PEAK SOUTH TO THE SAN DIEGO COUNTY LINE.OTHER STRONG STORMS WERE 
NEAR LAKE ELSINORE AND HEMET. THE STRONGEST STORMS WERE NEAR SAN 
JACINTO PEAK AND LAKE ELSINORE. THE STORMS WERE GENERALLY MOVING 
SOUTHWEST AT 10 TO 15 MPH. RAINFALL RATES IN EXCESS OF TWO INCHES 
PER HOUR ARE POSSIBLE WITH THESE STORMS. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO 
HOMELAND...PERRIS...IDYLLWILD...LAKE ELSINORE...SAN JACINTO... 
ANZA...HEMET AND EAST HEMET AND SAGE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3399 11743 3347 11713 3347 11671 3399 11705

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:10 PM PDT, 34 minutes earlier.

Area forecast discussion, Jul 24, 1:10 PM PDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
110 PM PDT SUN JUL 24 2005

.SYNOPSIS...MOIST AND UNSTABLE AIR OVER SOUTHWEST CALIFORNIA TODAY
WILL GRADUALLY GIVE WAY TO DRIER...MORE STABLE CONDITIONS BY
MIDWEEK. THE CHANCE FOR THUNDERSTORMS WILL BE DECREASING MONDAY AND
TUESDAY ALONG WITH THE HUMIDITY. TEMPERATURES SHOULD BE NEAR
SEASONAL NORMALS FOR THE REMAINDER OF THE WEEK. BY NEXT WEEKEND THE
MONSOONAL FLOW MAY RETURN...BRINGING A RENEWED CHANCE FOR
THUNDERSTORMS AND HIGHER HUMIDITY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM...AFTER A WARM AND HUMID NIGHT WITH RECORD HIGH MINIMUM
TEMPS AGAIN...SHOWERS AND THUNDERSTORMS WASTED NO TIME DEVELOPING
OVER THE DESERTS AND MOUNTAINS THIS MORNING. THUNDERSTORMS WITH
HEAVY RAIN AND HAIL ARE WIDESPREAD IN THE NORTHERN DESERTS EARLY
THIS AFTERNOON...BUT HAVE BEEN SLOW TO DEVELOP OVER SAN DIEGO
COUNTY. RAINFALL AMOUNTS OF AROUND 3 INCHES IN ONE HOUR HAVE BEEN
ESTIMATED BY RADAR IN THE HEAVIEST STORMS. DEWPOINTS IN THE UPPER
60S AND 70S HAVE HELPED TO FUEL THIS ACTIVITY.

NAM MODEL SHOWS A WEAK EDDY CONTINUING INTERMITTENTLY OVER THE
CALIFORNIA BIGHT FOR THE NEXT COUPLE OF DAYS AT LEAST WITH THE
MARINE LAYER GRADUALLY INCREASING. THIS IS IN RESPONSE TO INCREASING
ONSHORE FLOW AS HIGH PRESSURE BEGINS TO SHIFT OFFSHORE AND A WEAK
TROUGH MOVES BY TO THE NE. THIS WILL PUSH THE INVERTED TROUGH AND
ASSOCIATED TROPICAL MOISTURE WELL TO THE S BY WED. LOOK FOR A MARKED
DECREASE IN THUNDERSTORM ACTIVITY MON WITH ONLY A SLIGHT CHANCE BY
TUE. MIDWEEK LOOKS MOSTLY DRY WITH HIGH PRESSURE EITHER OVERHEAD OR
JUST TO THE S. TEMPS AND HUMIDITY SHOULD RETURN TO NEAR NORMAL FOR
THIS TIME OF YEAR...WHICH MEANS HIGHS IN THE 70S ALONG THE COAST...
AND IN THE 90S INLAND.

.LONG TERM...TOWARD THE END OF THE WEEK...UPPER LEVEL HIGH PRESSURE
BEGINS TO REBUILD TOWARD THE FOUR CORNERS AREA. AS IT DRIFTS N...THE
UPPER FLOW WILL AGAIN TURN EASTERLY OVER SW CALIFORNIA WHICH SHOULD
ADVECT MORE MONSOONAL MOISTURE OUR WAY NEXT WEEKEND. IF THE MODELS
ARE CORRECT...HIGHER HUMIDITY CAN BE EXPECTED WITH WARMER NIGHTS
AGAIN BY THE WEEKEND...HOWEVER DAYTIME HIGHS DO NOT LOOK EXCESSIVE
AT THIS TIME.

&&

.AVIATION...
MARINE LAYER REMAINS VERY SHALLOW AND CONFINED TO THE IMMEDIATE
COAST. STRATUS LAYER HAS BECOME PATCHY BUT SHOULD BEGIN TO REFORM
THIS EVENING AND PUSH INLAND OVER THE COASTAL AIRPORTS BY MIDNIGHT.
BASES WILL REMAIN AROUND 900 FEET MSL WITH TOPS AROUND 1200 FEET
MSL. STRATUS SHOULD BREAK UP OVER THE NEXT COUPLE OF HOURS BUT
EXPECT IT TO RETURN LATER THIS EVENING AND TONIGHT.

ABOVE THE MARINE LAYER AND ELSEWHERE...THE AIRMASS IS UNSTABLE AS
SUBTROPICAL MOISTURE CONTINUES TO STREAM INTO THE AREA FROM THE EAST
AND SOUTHEAST WITH SCATTERED TO BROKEN CUMULUS AND ALTOCUMULUS
LAYERS...MOSTLY ABOVE 8000 FEET MSL. NUMEROUS THUNDERSTORMS HAVE
DEVELOPED OVER THE MOUNTAINS AND NORTHERN DESERTS. TOPS OF THE
THUNDERSTORMS ARE MOSTLY NEAR 40000 FEET WITH SOME TOPS TO 50000
FEET MSL. THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET. EXPECT
ADDITIONAL THUNDERSTORMS DURING THE AFTERNOON ON MONDAY OVER THE
MOUNTAINS AND DESERTS.

INLAND AIRPORTS SHOULD REMAIN VFR THROUGH MONDAY EXCEPT LOCALLY MVFR
DURING ANY THUNDERSTORM.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.
FLASH FLOOD WATCH...SEE LAXFFASGX.

&&

PUBLIC...JAD
AVIATION...HORTON
Hazardous weather outlook, Jul 24, 4:00 AM PDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN JUL 24 2005

CAZ048-050-055-056-057-058-060-061-062-242300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE VALLEYS...MOUNTAINS...AND DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

VERY MOIST AND UNSTABLE FLOW FROM THE SOUTHEAST WILL BRING SHOWERS
AND THUNDERSTORMS AT TIMES TO THE MOUNTAINS AND DESERTS. SOME
SHOWERS AND THUNDERSTORMS WILL DRIFT WEST OF THE MOUNTAINS.
THUNDERSTORM ACTIVITY SHOULD DECREASE GRADUALLY MONDAY AND TUESDAY.

.DAY ONE... TODAY THROUGH TONIGHT.

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FROM NOON UNTIL 8 PM
TODAY FOR THE MOUNTAINS...DESERTS AND INLAND EMPIRE.

HIGH FLASH FLOOD POTENTIAL RATING FOR THE MOUNTAINS...DESERTS AND
INLAND EMPIRE. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE
POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT.
DANGEROUS LIGHTNING...HAIL AND DAMAGING WINDS WILL ALSO BE THREATS
FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. MODERATE FLASH
FLOOD POTENTIAL RATING MONDAY FOR THE MOUNTAINS AND DESERTS.
THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

DANGEROUS LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS WILL ALSO BE
THREATS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...NO ACTIVATION AT THIS TIME.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MAXWELL

In the hours before

Local storm report, Jul 24, 12:14 PM PDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1214 PM PDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HEAVY RAIN       5 NW FOREST FALLS       34.14N 116.98W
07/24/2005  0.70 INCH        SAN BERNARDINO     CA   AMATEUR RADIO

            IN 15 MINUTES. EXACT LOCATION IS ANGELUS OAKS.

&&

BDOYLE
Local storm report, Jul 24, 12:16 PM PDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1216 PM PDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             5 NW FOREST FALLS       34.14N 116.98W
07/24/2005  0.50 INCH        SAN BERNARDINO     CA   AMATEUR RADIO

            0.25 INCH TO 0.50 INCH LASTED FOR TWO MINUTES

&&

BDOYLE
Local storm report, Jul 24, 1:44 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
144 PM PDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       APPLE VALLEY            34.53N 117.21W
07/24/2005  0.75 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            IN A 30 MINUTE PERIOD FROM 110PM TO 140PM

&&

BDOYLE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:20 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 24, 2:51 PM PDTSevere Thunderstorm WarningSGXRiverside54 min
Jul 24, 3:50 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.